Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Louisville, KY

June 16, 2003Jefferson County, Indiana

NWS Louisville, KY issued this flash flood warning at Jun 16, 2003, 12:38 PM EST for Jefferson County, Indiana. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 12:38 PM EST (17:38 UTC)
Expired
Jun 16, 2003, 12:00 PM EST
In force
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 161739
FFWLMK
INC077-161800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1238 PM EST MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 100 PM EST

* AT 1235 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER DEPUTY...OR ABOUT 42 MILES NORTH OF LOUISVILLE. MOVEMENT
  WAS NEARLY STATIONARY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3882 8573 3868 8561 3892 8533 3897 8552

$$

JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:50 PM EST, 22 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 1:50 PM EST, 22 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT SUN JUN 15 2003

SHORT TERM:

VERY SHORT TERM IS HOW TO HANDLE FLOOD WATCH. MODEL MASS FILEDS NOT
SO DIFFERENT NEXT 24 HRS... BUT CONSIDERABLE VARIETY OF QPF OFFERED
NEVERTHELESS.  WATER VAPOR IMAGERY AT MID AFTN SHOWING ELONGATED
WAVE ACRS CNTRL KY...DRIFTING EWD...WHILE POTENT S/W NOTED IN NE
ARKANSAS...LIFTED NEWD.  MEANWHILE OLE FNT HAS MADE IT ACRS THE OH
RIVER...AND WOULD NOT BE SUPRISED THAT IT MOVES NO FURTHER THE NXT
FEW DAYS. MM5 INDICATING PRECIPITABLE WATER VALUES 1.8 INCHES TNGT
AND THIS COMBINED WITH APRCHG ARKANSAS S/W...AND CONVG ALNG SAID
FNT...SHUD HELP INCREASE SHWR/TSTM CONVERAGE LATER THIS AFTN AND
EVNG. WE WILL EXTEND FLOOD WATCH TIL MIDNIGHT...SO EVNG SHFT DOES
NOT HAVE TO FIDDLE WITH ZONES IF THINGS BECOME ACTIVE.

ONE CAVEOT...PERSISTENT SHWRS/TSTMS IN ERN IND AND SRN
OHIO...LOCATED IN DEFORMATION OR CULL AREA...IN H5 FLOW TDA. MESO
ETA SHOWING DEFORMATION SETTING UP DURING THE WEE HOURS OVR OUR NRN
FORECAST AREA (FA) WITH TROPICAL-LIKE NOCTURNAL RAINS.  THIS IS NOT
TOTALLY OUT OF THE QUESTION...BUT CONFIDENCE LEVEL NOT THAT GREAT TO
HAVE A WATCH RUNNING ALL NIGHT...SINCE LCL MM5/GFS AND UMKET NOT
OFFERING THIS SOLUTION. WE WILL LET THE EVENING SHIFT EVALUATE THE
NEED FOR HEADLINES OVERNIGHT.

WITH FRONTAL BNDRY IN OUR AREA MONDAY...ALNG WITH EMBEDDED WAVE MOVG
THRU RGN IN SWLY FLOW ALOFT ... WILL AGAIN YIELD SOME SHWRS AND
TSTMS PRODUCING LCLY HVY RAIN. WILL KEEP LIKELY POPS GOING IN OUR
E-CNTRL AREAS...WITH 30-50 PCT ELSEWHERE.

HARD TO GET A FIRM HANDLE AT THIS POINT ON POP POTENTIAL FM
TUESDAY INTO WEDNESDAY...WITH NEBULOUS LOOKING PTN...AS A RESULT
WILL KEEP POPS IN THE LOW CHC CATEGORY.

.EXTENDED DISCUSSION...WEDNESDAY NIGHT THROUGH SUNDAY...

NO MAJOR CHANGES TO THIS EXTENDED FORECAST CYCLE ALTHOUGH GFS AND 0Z
MRF HAVE BOTH FLIPPED SOME IN THE DETAILS OF EXTENDED WEATHER. 12Z
GFS SUGGESTS YET ANOTHER INVERTED SURFACE TROUGH TO AFFECT KENTUCKY
ON THURSDAY ALTHOUGH THIS FEATURE IS POORLY RESOLVED AND IT QUICKLY
RETREATS SOUTH BY THURSDAY NIGHT. THE PERIOD OF LATE THURSDAY TO
EARLY SATURDAY LOOKS LIKE THE BEST BET FOR DRY WEATHER. BY LATE
SATURDAY AND INTO SUNDAY THE 0Z MRF SUGGESTS WAA PRECIPITATION WILL
SPREAD ACROSS THE LOWER OHIO IN RESPONSE TO TEXAS LOW PRESSURE. FOR
NOW WE WILL AVOID A FLOPPING FORECAST AND KEEP THE ENTIRE PERIOD DRY
ALTHOUGH BASED ON LATER MODEL DATA...MAY NEED TO ADD POPS TO NEXT
WEEKEND. NO REAL CHANGES TO EXTENDED TEMPS EITHER WITH NEAR CLIMO
THROUGH THE PERIOD.

.LMK...FLOOD WATCH UNTIL MIDNIGHT FOR ALL OF CENTRAL KENTUCKY AND A
PART OF SOUTH CENTRAL INDIANA.

STUREY/JB
Hazardous weather outlook, Jun 16, 10:30 AM EST, 2 hours 8 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WEAK FRONT LOCATED ACROSS CENTRAL KENTUCKY WILL CONTINUE TO BE THE
FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME
OF THESE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME. FOR THIS REASON A FLOOD WATCH HAS BEEN POSTED FOR
ALL OF THE OUTLOOK AREA THROUGH MIDNIGHT EDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY
NIGHT. WHILE NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE, PERIODS
OF HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE.

JB

In the hours before

Local storm report, Jun 16, 12:21 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
121 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    CRAB ORCHARD              KY   FLASH FLOODS
06/16/03   LINCOLN                        WATER COVERS MANY SIDE
                                          ROADS AND DRIVEWAYS.
                                          REPORTED BY LOCAL POLICE.

RES
Local storm report, Jun 16, 12:23 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
123 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    WAYNSBURG                 KY   FLASH FLOODS
06/16/03   LINCOLN                        NUMEROUS SIDE ROADS
                                          COVERED WITH WATER.
                                          REPORTED BY LOCAL POLICE.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:38 PM ESTFlash Flood WarningLMKJefferson22 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.